Indiana, 2007

Flood in Indiana, January 17, 2007

January 17, 2007 · NWS LMK · 1 event in 1 county or zone

Heavy rains over saturated ground caused rises on areas streams, including the main stem of the Ohio River. The Ohio at Tell City, Indiana briefly reached flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains over saturated ground caused rises on areas streams, including the main stem of the Ohio River. The Ohio at Tell City, Indiana briefly reached flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 17, 2:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 17, 2:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED JAN 17 2007

.SHORT TERM (TONIGHT AND TOMORROW)...

HIGH PRESSURE CENTERED OVER THE MID-ATLANTIC STATES THIS EVENING
WILL SLIDE OFF TO THE NORTHEAST. THIS WILL ALLOW A PLAINS COLD FRONT
TO ADVANCE EASTWARD...STRETCHING FROM THE GREAT LAKES THROUGH THE
LOWER OHIO VALLEY TO THE MIDDLE MISSISSIPPI VALLEY BY THURSDAY
EVENING.

THE WEATHER TONIGHT WILL BE QUIET WITH STEADILY INCREASING CIRRUS.
SOME SCATTERED ALTOCUMULUS WILL LIKELY BEGIN TO WORK IN FROM THE
SOUTHWEST WELL AFTER MIDNIGHT. WITH THESE CLOUDS MOVING IN PLUS THE
SURFACE HIGH WELL OFF TO OUR EAST TEMPERATURES TONIGHT WON/T BE AS
CHILLY AS LAST NIGHT. READINGS SHOULD BOTTOM OUT IN THE LOWER TO
MIDDLE 20S MOST PLACES.

ON THURSDAY CROSS SECTIONS SHOW LOW LEVEL MOISTURE SURGING NORTHWARD
WHILE MID LEVEL CLOUDS CONTINUE TO STREAM IN FROM THE SOUTHWEST. THE
AFOREMENTIONED FRONT WILL BE APPROACHING FROM THE WEST...BUT OVERALL
DEEP LAYER HUMIDITY VALUES REMAIN FAIRLY LOW AND LIFT ASSOCIATED
WITH THE APPROACHING SYSTEM IS QUITE WEAK. PRECIPITABLE WATER VALUES
RISE ONLY TO AROUND HALF AN INCH...WHICH IS A NORMAL LEVEL OF
ATMOSPHERIC MOISTURE FOR THIS REGION IN MID JANUARY. SURFACE DEW
POINTS WILL REMAIN LOW...IN THE UPPER 20S TO LOWER 30S...WITH DEW
POINT DEPRESSIONS AROUND TEN DEGREES. THEREFORE...EXPECT LITTLE IF
ANY PRECIPITATION HERE ON THURSDAY. WILL THROW IN A FEW SPRINKLES IN
THE SOUTHEAST WHERE THE BEST MOISTURE SUPPLY IS...BUT MEASURABLE
PRECIPITATION IS NOT EXPECTED.

13

.LONG TERM (THURSDAY NIGHT-WEDNESDAY)...

MAIN CONCERN THIS FORECAST IS THE SIGNIFICANT PRECIPITATION EVENT
FOR THE SECOND HALF OF THE WEEKEND INTO THE FIRST OF NEXT WEEK.
LATEST RUN OF GFS IS MUCH FASTER THAN PREVIOUS RUN AND PER HPC
RECOMMENDATION WILL STICK CLOSER TO 06Z RUN...ALTHOUGH A LITTLE
FASTER AND A LITTLE FARTHER TO THE NORTH. BASIC PATTERN HAS BEEN
SIMILAR AND MODELS SIMILAR...BUT TIMING IS BIG QUESTION.

THURSDAY NIGHT THROUGH SATURDAY...

HIGH PRESSURE MOVES EAST OF THE LOWER OHIO VALLEY THURSDAY NIGHT
WITH SURFACE FRONT/TROUGH MOVING THROUGH THE AREA. UPPER SHORT WAVE
WILL RACE ACROSS THE AREA DURING THE NIGHT. A FEW SPRINKLES COULD
LINGER INTO THE NIGHTTIME HOURS BUT DO NOT EXPECT MUCH IN THE WAY OF
MEASURABLE PRECIPITATION. WILL LEAVE POPS OUT FOR NOW. WITH THE
PASSAGE OF THE UPPER SHORT WAVE...TEMPERATURES AT 850 MB DROP INTO
THE -6 TO -10 C RANGE ON FRIDAY...SLOWLY WARMING INTO SATURDAY.

ANOTHER HIGH BUILDS INTO THE REGION AGAIN SATURDAY BUT MOVES QUICKLY
ACROSS THE LOWER OHIO VALLEY...SETTING THE STAGE FOR LOW PRESSURE TO
BRING A POTENTIALLY SIGNIFICANT PRECIPITATION EVENT INTO THE AREA ON
SUNDAY.

SATURDAY NIGHT THROUGH MONDAY NIGHT...

AS CLOSED LOW IN THE SOUTHWEST STARTS TO MOVE EAST AND A SHORT WAVE
MOVES EAST ACROSS THE ROCKIES AND PLAINS...ANOTHER LOW PRESSURE AREA
WILL DEVELOP OVER TEXAS AND MOVE EAST THROUGH THE SOUTHERN GULF
COAST STATES...BRINGING A WIDESPREAD AREA OF PRECIPITATION TO THE
AREA FROM THE OHIO VALLEY SOUTH.

OVER CENTRAL KENTUCKY AND SOUTHERN INDIANA...FORECAST SOUNDINGS
INDICATE PRECIPITATION SHOULD ALL BE SNOW...EVEN WITH SURFACE
TEMPERATURES RISING INTO THE LOWER AND MID 30S. SOUNDING
TEMPERATURES ALL BELOW ZERO WITH PLENTY OF MOISTURE IN THE -10 TO
-20 C SNOW GROWTH TEMPERATURES.

THE REAL QUESTION IS TIMING OF ONSET OF SNOW AND HOW MUCH SNOW WILL
FALL.  WILL GO A LITTLE FASTER THAN 06Z GFS WITH PRECIPITATION
STARTING IN THE SOUTH SATURDAY NIGHT AND SPREADING NORTH ACROSS THE
OHIO RIVER INTO SOUTHERN INDIANA DURING THE DAY SUNDAY.  WILL RAISE
AMOUNTS SOME NOW BUT NOT AS MUCH 12Z GFS.

SNOW WILL DECREASE SUNDAY NIGHT WITH SOME VERY LIGHT SNOW LINGERING
INTO MONDAY. DRY AND COOL WEATHER WILL CONTINUE INTO MID WEEK.

SCHOLZ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 17, 3:30 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST WED JAN 17 2007

INZ076>079-083-084-090>092-KYZ024>043-045>049-053>057-061>067-
070>078-081-082-180930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
330 PM EST WED JAN 17 2007 /230 PM CST WED JAN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WEATHER SYSTEM IS FORECAST TO MOVE OUT OF THE SOUTHWESTERN U.S.
INTO THE SOUTHEASTERN STATES ON SUNDAY.  CURRENT FORECAST SOUNDINGS
SUGGEST SNOW TO BE THE DOMINANT PRECIPITATION TYPE ACROSS THE
OUTLOOK AREA...WITH ACCUMULATIONS A POSSIBILITY. AT THIS TIME
THERE IS STILL CONSIDERABLE UNCERTAINTY ABOUT THE TRACK AND
STRENGTH OF THIS SYSTEM. THEREFORE...STAY TUNED TO THE LATEST
FORECASTS DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

INZ089-KYZ023-180930-
PERRY IN-HANCOCK KY-
230 PM CST WED JAN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THE OHIO RIVER NEAR TELL CITY WILL CONTINUE ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE OHIO RIVER NEAR TELL CITY WILL BE ABOVE FLOOD STAGE THROUGH
SUNDAY.

A WEATHER SYSTEM IS FORECAST TO MOVE OUT OF THE SOUTHWESTERN U.S.
INTO THE SOUTHEASTERN STATES ON SUNDAY.  CURRENT FORECAST SOUNDINGS
SUGGEST SNOW TO BE THE DOMINANT PRECIPITATION TYPE ACROSS THE
OUTLOOK AREA...WITH ACCUMULATIONS A POSSIBILITY. AT THIS TIME
THERE IS STILL CONSIDERABLE UNCERTAINTY ABOUT THE TRACK AND
STRENGTH OF THIS SYSTEM. THEREFORE...STAY TUNED TO THE LATEST
FORECASTS DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
January 17, 7:00 PM EST
Where
Perry County, Tell City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.950, -86.770

The Ohio River at Tell City crested at 38.0 feet around 7 PM EST on January 17. Flood stage at Tell City is 38 feet. At this level, Indiana Highway 66 is flooded between Rome and Derby.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7957.